How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Doctor (MD)
Category: Oncology
Satisfied Customers: 42857
Experience:  Experienced Oncology Physician trained in New York City. I'm ready to help.
41363181
Type Your Oncology Question Here...
Dr. David is online now
A new question is answered every 9 seconds

My 82 year old Mother is terminally ill with colon cancer.

Customer Question

My 82 year old Mother is terminally ill with colon cancer. She is taking 2 to 3 percocet a day along with 6 xanax throughout the day. Percocet is 5/325 xanax 1 mg. She has been acting like she has Alzheimer's but she knows my name ,the cats names,etc.
The problem is she doesn't sleep , eats very little, and drinks about 16 is of water a day but she constantly is calling out for me and then asks for another perc. or xanax, when I refuse she begs me, saying please please just give it to me. Then on a different
occasion she kept asking me for a strainer, like to strain the broth from chicken soup, but she was just sitting at kitchen table at 11 pm, no reason for a strainer and i strain her soup and prepare her food, she kept begging me for the strainer,so when I
was getting it out of the cabinet just to have it ,she dumped her meds ,whole bottle into a glass of water. Later that night she had 2 knives and was starting to cut her blanket, when I panicked and took them away from her and asked what are you doing ,she
said I want to cut up some potatoes, it was late at night and we haven't cut up potatoes for over a yr, as she hasn't had any appetite and its just her and I. We use instant. She constantly begs me to give her suppositories cause she thinks she should have
a bm. She also takes compazine for nausea. I have Ben awake for 36 hrs because I can't trust her around anything in the house, knives, stove, steps, gong outside, falling, etc but my health is really taking a beating. What is casing this bizarre behavior.
It is not brain metastasis, could the medicine be the culprit. Especially the perc. ad she has taken xanax for 20 yrs. I don't want to put her in a home, but cannot watch her 24/7. I have no other family to help me. And yes I have hidden the knives , her meds,
but I can't cover all the potential hazards.
Submitted: 1 year ago.
Category: Oncology
Expert:  Dr. David replied 1 year ago.

This is Dr. David

her disorientation could be due to her cancer causing her liver not to work properly.

when the liver is not working properly, this increases the ammonia level in the blood.

the liver normally gets rid of ammonia in the blood.

high ammonia levels can cause disorientation and confusion in patients.

you need some help caring for your mother.

you should see if there are hospice nurses in your area which can come and visit and help you

you should give her the percocets and xanax to help her symptoms

percocets can cause constipation. if she is constipated and having hard stools, she needs stronger

laxatives and suppositories to help her pass her stools.

medications like lactulose can help lower ammonia levels, but by giving her diarrhea to lower

her ammonia levels. that might be an option.

let me know if you have questions.

Related Oncology Questions